Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 28, NWS Columbia, SC

April 21, 2006Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 21, 2006, 8:15 PM EDT for Burke County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2006, 8:15 PM EDT (00:15 UTC)
Expired
Apr 21, 2006, 9:00 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 113 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 220015
SVRCAE
GAC033-220100-
/O.NEW.KCAE.SV.W.0028.060422T0015Z-060422T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 900 PM EDT

* AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES WEST OF WAYNESBORO...AND MOVING
  NORTHEAST AT 25 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3307 8229 3293 8226 3316 8176 3325 8189
      3321 8208 3328 8219

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 21, 2:46 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT FRI APR 21 2006

.SHORT TERM (TONIGHT)...
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER POTENTIAL TONIGHT
AND SATURDAY.

SHEAR ASSOCIATED WITH A VERY WEAK WARM FRONT CURRENTLY EXTENDING THROUGH
THE AREA PLUS AN INCREASE IN EXPECTED H85 WIND SUPPORTS A SEVERE
WEATHER THREAT TONIGHT. THE THREAT APPEARS LIMITED BY THE DIURNAL
TIMING AND THE LARGE MESOSCALE CONVECTIVE SYSTEM CURRENTLY TRACKING
EASTWARD ALONG THE GULF COAST THAT SHOULD LIMIT THE TRANSPORT OF
MOISTURE AND INSTABILITY NORTHWARD. EXPECT AN INCREASE IN SHOWERS
ASSOCIATED WITH INSENTROPIC LIFT TONIGHT...BUT THE SEVERE THREAT
APPEARS SMALL AT THIS TIME BECAUSE OF EXPECTED WEAK INSTABILITY.

MOST OF THE GUIDANCE SHOWS POPS NEAR 50 PERCENT TONIGHT AND THIS
APPEARS REASONABLE BECAUSE BOTH THE NAM AND GFS INDICATE DEEP
MOISTURE STAYING WEST OF THE REGION OVERNIGHT. THE LATEST
TEMPERATURE GUIDANCE FOR TONIGHT IS WARMER THAN PREVIOUS RUNS
AND THIS ALSO APPEARS REASONABLE BECAUSE OF EXPECTED MIXING.

EXPECT WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ASSOCIATED WITH
THE LOW-LEVEL JET EARLY SATURDAY. A SEVERE THREAT WILL CONTINUE
BECAUSE OF THE STRONG SHEAR. THE LIMITING FACTOR WILL BE CLOUDINESS
AND RAIN HELPING TO PREVENT STRONG SURFACE-BASED INSTABILITY.

THE MODELS AGREE IN MOVING DEEPER MOISTURE EAST OF THE REGION
SATURDAY AFTERNOON AND SHEAR APPEARS TO DIMINISH AS THE LOW-LEVEL
JET LIFTS NORTHEAST OF THE REGION. HOWEVER....BREAKS IN THE
CLOUDINESS SATURDAY AFTERNOON BECAUSE OF DIMINISHED ISENTROPIC LIFT
PLUS COOLING ASSOCIATED WITH THE UPPER TROUGH COULD ALLOW STRONGER
SURFACE-BASED INSTABILITY. CONVERGENCE ASSOCIATED WITH THE
COLD FRONT COULD SUPPORT THUNDERSTORMS...WITH A CONTINUED SEVERE
WEATHER THREAT THROUGH THE AFTERNOON.

PLAN TO KEEP A 20 PERCENT POP SATURDAY NIGHT BECAUSE THE NAM IS
SLOWER MOVING THE FRONT OUT OF THE REGION. OTHERWISE...DRYING BEHIND
THE FRONT SHOULD DOMINATE FOR SATURDAY NIGHT THROUGH SUNDAY.
PLAN TO USE THE GUIDANCE CONSENSUS FOR THE TEMPERATURES SATURDAY
THROUGH SUNDAY.
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
CONFIDENCE IS LOW DURING THE EXTENDED PERIOD IN THE FLAT AND FAST
MID-LEVEL FLOW. THE LATEST GFS IS ABOUT 24 HOURS FASTER WITH THE
COLD FRONT EXPECTED DURING THE MIDDLE OF THE WEEK. PLAN TO LEAN
TOWARD THE GFS ENSEMBLE MEAN POPS AND TEMPERATURES DURING THE PERIOD.
&&

.AVIATION...
UPPER LEVEL DISTURBANCES WILL MOVE AROUND THE BASE OF AN UPPER LEVEL
LOW CENTERED OVER THE GREAT LAKES REGION. LEADING DISTURBANCE IS NOW
MOVING AWAY FROM THE AREA. SECOND DISTURBANCE WILL MOVE THOUGH THE
AREA LATE TONIGHT AND EARLY SATURDAY WITH THUNDERSTORMS...SOME
POSSIBLY SEVERE. THE GREATEST THREAT FOR THUNDERSTORMS IS FROM 12Z
TO 18Z SATURDAY MORNING. GENERALLY VFR CONDITIONS EXCEPT
BRIEFLY MVFR/IFR IN TSTMS SATURDAY MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/04
Hazardous weather outlook, Apr 21, 4:45 AM EDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
445 AM EDT FRI APR 21 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220823-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
445 AM EDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
WITH INCREASING MOISTURE AND HEATING ACROSS THE AREA TODAY...AFTERNOON
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SOME OF THESE STORMS
MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT MOVES TOWARD THE REGION SATURDAY WITH THUNDERSTORMS
DEVELOPING SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. REFER TO THE DAY 2
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 21, 7:53 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT FRI APR 21 2006

GAZ040-063>065-077-SCZ018-025-030-035-220130-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-
AIKEN-BARNWELL-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...MCCORMICK...
EDGEFIELD...JOHNSTON...AIKEN...NORTH AUGUSTA...BARNWELL...
WILLISTON...BLACKVILLE
753 PM EDT FRI APR 21 2006

...STRONG THUNDERSTORMS MOVING THROUGH THE CSRA...

SEVERAL STRONG THUNDERSTORMS WERE MOVING THROUGH THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA EARLY THIS EVENING. THESE STORMS
ARE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS TO 60 MPH...AND
LOCALLY HEAVY RAIN. THESE STORMS WILL AFFECT PORTIONS OF THE
AUGUSTA METROPOLITAN AREA THROUGH 830 PM. OTHER LOCATIONS AFFECTED
THROUGH 9 PM WILL INCLUDE AIKEN AND WAYNESBORO.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.